- Volume 25, Number 1 (2019), 464-498.
Consistent order estimation for nonparametric hidden Markov models
We consider the problem of estimating the number of hidden states (the order) of a nonparametric hidden Markov model (HMM). We propose two different methods and prove their almost sure consistency without any prior assumption, be it on the order or on the emission distributions. This is the first time a consistency result is proved in such a general setting without using restrictive assumptions such as a priori upper bounds on the order or parametric restrictions on the emission distributions. Our main method relies on the minimization of a penalized least squares criterion. In addition to the consistency of the order estimation, we also prove that this method yields rate minimax adaptive estimators of the parameters of the HMM – up to a logarithmic factor. Our second method relies on estimating the rank of a matrix obtained from the distribution of two consecutive observations. Finally, numerical experiments are used to compare both methods and study their ability to select the right order in several situations.
Bernoulli, Volume 25, Number 1 (2019), 464-498.
Received: April 2017
Revised: September 2017
First available in Project Euclid: 12 December 2018
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Lehéricy, Luc. Consistent order estimation for nonparametric hidden Markov models. Bernoulli 25 (2019), no. 1, 464--498. doi:10.3150/17-BEJ993. https://projecteuclid.org/euclid.bj/1544605253
- Supplement A: Additional proofs. We provide the algorithms we used in our simulations as well as the omitted proofs of our results.